Colorado, 2006

Flash Flood in Colorado, July 9, 2006

July 9, 2006 · NWS GJT · 1 event in 1 county or zone

Thunderstorms produced heavy rainfall that caused flash flooding in and adjacent to Montrose. Storm drains clogged or were overwhelmed by the runoff which resulted in flooding of streets.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced heavy rainfall that caused flash flooding in and adjacent to Montrose. Storm drains clogged or were overwhelmed by the runoff which resulted in flooding of streets. A section of Townsend Avenue and a several block length of Hillcrest Drive were inundated with 1 to 2 feet of swift moving water, which resulted in those roads being closed and barricaded. The flood waters came up to the front porches of homes and floated two cars down Hillcrest drive. A bridge to a landfill was also washed out. Spotter reports indicated rainfall rates of 1 inch an hour with visibility reduced to less than 200 feet at times in the southeast portion of Montrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 3:03 AM MST, 10 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 3:03 AM MST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MDT SUN JUL 9 2006

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
THE ATMOSPHERE WILL REMAIN VERY MOIST TODAY AS AN UPPER LEVEL LOW
MOVES ACROSS EASTERN UTAH AND WESTERN COLORADO. HEAVY RAIN IS STILL
THE MAIN FORECAST CONCERN.

THE CENTER OF THE UPPER LOW IS CURRENTLY LOCATED OVER THE UTAH AND
COLORADO STATE LINE JUST SOUTH OF INTERSTATE 70. SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE LOW CENTER. MOST OF THE
PRECIPITATION STRETCHES FROM EASTERN SAN JUAN COUNTY IN SOUTHEAST
UTAH ACROSS SAN MIGUEL AND MONTROSE COUNTIES INTO DELTA AND MESA
COUNTIES. EXPECT THIS AREA OF PRECIPITATION TO SLOWLY MOVE NORTH
ALONG WITH THE LOW CENTER...SPREADING ACROSS THE GRAND VALLEY AND THE
INTERSTATE 70 CORRIDOR FROM UTAH TO GLENWOOD SPRINGS THROUGH
DAYBREAK. MORNING PRECIPITATION AND WIDESPREAD CLOUD COVER WILL HOLD
DOWN THE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE CENTRAL AND NORTH
TODAY. BASED ON SATELLITE TRENDS THE FOUR CORNERS AREA AND EAST
CENTRAL UTAH MAY GET A FAIR AMOUNT OF SUN BY MID TO LATE MORNING
ALLOWING FOR BETTER DESTABILIZATION AND THUNDERSTORM POTENTIAL.
ALTHOUGH HEAVY RAIN AND FLASH FLOODING THREAT CERTAINLY EXISTS...WILL
NOT ISSUE A FLASH FLOOD WATCH FOR TODAY DUE TO WIDESPREAD CLOUDS AND
ONGOING PRECIPITATION LIMITING POTENTIAL FOR HEAVY CONVECTIVE RAINS
LATER TODAY. ANOTHER DAY OF WELL BELOW NORMAL TEMPERATURES WITH
WIDESPREAD CLOUDS AND PRECIPITATION LIMITING INSOLATION.

THE UPPER LOW IS EXPECTED TO MOVE TO NEAR THE NORTHWEST COLORADO AND
WYOMING BORDER TONIGHT THEN AND MOVE SLOWLY EAST. THIS WILL KEEP
ENOUGH FORCING ACROSS THE AREA FOR SCATTERED NOCTURNAL SHOWERS AND
THUNDERSTORMS WITH HIGHEST POPS ACROSS THE NORTH. LITTLE CHANGE
EXPECTED FOR MIN TEMPERATURES TONIGHT.

AS THE UPPER LOW MOVES EAST MONDAY SOME WEAK SHORTWAVE IMPULSES STILL
EXPECTED TO TRAVERSE THE AREA. WESTERLY FLOW WILL BEGIN TO BRING
DRIER AIR INTO THE FORECAST AREA BUT THERE WILL STILL BE PLENTY OF
LOW LEVEL MOISTURE FOR A ROUND OF SHOWERS AND THUNDERSTORMS...BUT
FOLLOWING MORE OF A DIURNAL CYCLE. LESS CLOUDS AND PRECIPITATION WILL
ALLOW DAYTIME HIGH TEMPERATURES TO TREND UP SEVERAL DEGREES MONDAY.
NEAR PERSISTENCE FOR OVERNIGHT MINS MONDAY NIGHT WITH SCATTERED
CLOUDS EXPECTED AND JUST A SLIGHT CHANCE OF SHOWERS BEYOND SUNSET.
LINDQUIST

.LONG-TERM (TUESDAY THROUGH SATURDAY)...RIDGE AXIS EXPECTED TO SHIFT
OVER OR JUST EAST OF THE FORECAST AREA ON TUESDAY ALLOWING MOISTURE
TO INCREASE AS WIND COMPONENT TURNS A LITTLE MORE SOUTHERLY. 00Z RUN
OF THE GFS THEN INDICATES WESTERLY FLOW AND SOME MID LEVEL DRYING
BEGINNING ON WEDNESDAY...THEN BECOMING MORE PRONOUNCED ON THURSDAY
AND FRIDAY. THIS SHOULD LEAD TO A DOWNWARD TREND WITH DIURNAL
CONVECTION AND INHERITED GRIDS SHOWED COVERED THIS NICELY. BY
SATURDAY RIDGE AXIS...WHICH HAD SHIFTED INTO TEXAS...REASSERTS ITSELF
NEAR THE FOUR CORNERS AND ONCE AGAIN OPENS THE DOOR FOR MOISTURE TO
MOVE IN FROM THE SOUTH. FOR NOW KEPT POPS ISOLATED OVER THE VALLEYS
AND SCATTERED IN THE MOUNTAINS. TEMPERATURES SHOULD RUN NEAR NORMAL
TOWARDS THE MIDDLE OF THE WEEK THEN INCREASE TO ABOVE NORMAL BY THE
END OF THE WEEK.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Jul 9, 4:45 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 9 2006

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL WILL OCCUR...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING. THE THREAT OF FLASH FLOODING WILL EXIST WHERE HEAVY RAIN
OCCURS. RAINFALL MAY ALSO RESULT IN MUD AND ROCK SLIDES IN THE
STEEPER TERRAIN ALONG MOUNTAIN ROADS AND HIGHWAYS. STRONG GUSTY WINDS
TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
SOME OF THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING THROUGH SATURDAY...ESPECIALLY OVER THE MOUNTAINS. THE
STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

The radar

The Grand Junction radar (KGJX), 74 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montrose

When
July 9, 1:15 PM MST to 2:30 PM MST
Where
Montrose County, Montrose
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.402, -108.269 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524225.